Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 257, NWS St. Louis, MO

June 23, 2000Madison County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 23, 2000, 8:11 PM CDT for Madison County, Illinois. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 23, 2000, 8:11 PM CDT (01:11 UTC)
Expired
Jun 23, 2000, 9:00 PM CDT
In force
49 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Madison County, IL

The radar

The St Louis radar (KLSX), 61 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 8:40 PM CDTHail 0.75Wood River, ILAmateur radio spotters reported 3/4 inch hail.
Jun 23, 9:05 PM CDTThunderstorm Wind 56 EEdwardsville, ILLocal law enforcement reported trees down on the north and east sides of the city.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 8:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.2 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 240112
SVRSTL
ILC119-240200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
811 PM CDT FRI JUN 23 2000

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 900 PM CDT

* AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM OVER WORDEN...MOVING SOUTHEAST AT 30 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF DAMAGING WINDS. TAKE SHELTER IN A STURDY
BUILDING IMMEDIATELY.

THE PRIMARY THREAT POSED BY THIS STORM IS DAMAGING WINDS. MOVE
QUICKLY TO THE INTERIOpR PORTION OF A STURDY SHELTER...AND STAY AWAY
FROM OUTSIDE WALLS AND WINDOWS.

LAT...LON 3901 9032 3868 9017 3867 8961 3899 8966

RP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:35 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jun 23, 3:35 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CDT FRI JUN 23 2000

IN LAST AFD MENTIONED THINKING ABOUT INCREASING POPS FOR BOTH
SATURDAY AND SUNDAY.  HAVE DECIDED ON FFA FOR MUCH OF CWFA BASED ON
LATEST QPFERD PRODUCT AND COORD WITH SURROUNDING OFFICES.  MSAS
CONTINUES TO SHOW LI VALUES NEAR -10 AHEAD OF ONGOING CONVECTION AND
RUC KEEPS THESE VALUES GOING INTO THE NIGHT.  MODEL PRECIP FIELDS
NOT IN AGREEMENT BUT ALL SUPPORT POSSIBILITY OF A HEAVY PRECIP EVENT
THIS EVENING ACROSS NERN MO/SWRN IL AND OVERNIGHT ACROSS CENTRAL
MISSOURI INTO AND NE OF STL METRO AREA.

AS FOR THE WEEKEND...WILL NOT TRY TO TIME THE MOVEMENT AND
INTERACTION OF SEVERAL SHORTWAVES...SFC TROFS...AND OUTFLOW
BOUNDARIES.  ALL MODELS KEEP A SFC FRONT WELL NW OF CWFA EVEN BY SUN
MORNING...SO WILL KEEP PRECIP MENTION INTO MONDAY.

LITTLE CHANGE TO HIGHS/LOWS AND LATER PERIODS.

COORD WITH EAX...SGF...ILX...DVN.

.STL...FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST ILLINOIS AND
CENTRAL...NORTHEAST...AND EAST CENTRAL MISSOURI TONIGHT.  SEVERE
THUNDERSTORM WATCH 483 FOR NORTHEAST AND EAST CENTRAL MISSOURI AND
SOUTHWEST ILLINOIS UNTIL 800 PM.

LENNING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:12 PM CDTSevere Thunderstorm WarningLSXCalhoun48 min
Jun 23, 7:30 PM CDTSevere Thunderstorm WarningLSXJersey45 min
Jun 23, 7:43 PM CDTSevere Thunderstorm WarningLSXMacoupin47 min
Jun 23, 8:00 PM CDTSevere Thunderstorm WarningLSXCalhoun45 min
Jun 23, 8:07 PM CDTSevere Thunderstorm WarningLSXAdams38 min
Jun 23, 8:17 PM CDTSevere Thunderstorm WarningLSXGreene, Jersey43 min
Jun 23, 8:45 PM CDTSevere Thunderstorm WarningLSXAdams45 min
Jun 23, 8:49 PM CDTSevere Thunderstorm WarningLSXCalhoun41 min
Jun 23, 8:59 PM CDTSevere Thunderstorm WarningLSXMadison46 min
Jun 23, 9:38 PM CDTSevere Thunderstorm WarningLSXMarion52 min
Jun 23, 9:49 PM CDTSevere Thunderstorm WarningLSXMadison41 min
Jun 23, 11:01 PM CDTSevere Thunderstorm WarningLSXMarion44 min
Jun 24, 1:59 AM CDTFlash Flood WarningLSXCalhoun, Clinton, Jersey, Madison, Marion, Saint Clair and 1 more4 hr
Jun 24, 5:20 AM CDTFlash Flood WarningLSXCalhoun, Clinton, Jersey, Madison, Marion, Saint Clair and 1 more4 hr
Jun 24, 9:00 AM CDTFlash Flood WarningLSXClinton, Marion, Saint Clair, Washington4 hr
Jun 24, 2:08 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair52 min
Jun 24, 2:51 PM CDTSevere Thunderstorm WarningLSXSaint Clair39 min
Jun 24, 3:13 PM CDTSevere Thunderstorm WarningLSXJersey, Macoupin47 min
Jun 24, 3:23 PM CDTSevere Thunderstorm WarningLSXClinton52 min
Jun 24, 3:36 PM CDTSevere Thunderstorm WarningLSXBond39 min
Jun 24, 3:43 PM CDTSevere Thunderstorm WarningLSXMontgomery47 min
Jun 24, 3:52 PM CDTTornado WarningLSXClinton23 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.